Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Kansas City, MO

March 15, 2016Daviess County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 15, 2016, 3:05 AM CDT for Daviess County, Harrison County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2016, 3:05 AM CDT (08:05 UTC)
Expired
Mar 15, 2016, 3:30 AM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, MO, Harrison County, MO

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KEAX 150805
SVREAX
MOC061-081-150830-
/O.NEW.KEAX.SV.W.0001.160315T0805Z-160315T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 AM CDT TUE MAR 15 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 330 AM CDT

* AT 305 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES EAST OF GRANT CITY TO NEAR NEW HAMPTON TO
  NEAR PATTONSBURG...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BETHANY...RIDGEWAY...GILMAN CITY...PATTONSBURG...EAGLEVILLE...NEW
  HAMPTON...CAINSVILLE...BLYTHEDALE...COFFEY...MOUNT MORIAH AND
  MARTINSVILLE.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 78 AND
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4056 9377 4010 9377 4007 9421 4046 9421
TIME...MOT...LOC 0805Z 256DEG 42KT 4044 9428 4029 9415 4008 9415 

HAIL...0.75IN
WIND...60MPH
 
$$

BLAIR
1 follow-up statement
530 
WWUS53 KEAX 150819
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 AM CDT TUE MAR 15 2016

MOC061-081-150830-
/O.CON.KEAX.SV.W.0001.000000T0000Z-160315T0830Z/
HARRISON MO-DAVIESS MO-
319 AM CDT TUE MAR 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR HARRISON AND NORTHEASTERN DAVIESS COUNTIES...

AT 319 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF EAGLEVILLE TO NEAR RIDGEWAY TO NEAR
GILMAN CITY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BETHANY...RIDGEWAY...GILMAN CITY...EAGLEVILLE...CAINSVILLE...BLYTHEDALE...
COFFEY AND MOUNT MORIAH.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 80 AND
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4056 9377 4010 9377 4008 9408 4031 9409
      4046 9421
TIME...MOT...LOC 0819Z 256DEG 42KT 4047 9411 4032 9398 4011 9398 

HAIL...0.88IN
WIND...60MPH
 
$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 12:20 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 15, 12:20 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1220 AM CDT TUE MAR 15 2016

.UPDATE...
Issued at 539 PM CDT MON MAR 14 2016

Have adjusted this evenings PoPs to reflect potential for elevated
convection forming over east central KS by mid evening and continuing
to develop/spread east-northeast across west central MO aft 03z. Too
many models, both short range convective allowing and standard
operational, signaling scattered convection developing over these
regions. Moderately strong moist isentropic ascent on the 300K
surface is the main suspect with lift occurring around 900mb or
875mb. While instability around 500J/kg is minimal the 0-6km shear
increases to 40-50kt with 0-1km shear increasing to 30kt. Thinking
there could be some rotation in the storms but not expecting them to
be rooted in the surface layer. Small hail certainly possible and
can't rule out an isolated marginally severe hailer.

&&

.DISCUSSION...
Issued at 324 PM CDT MON MAR 14 2016

Upper wave digging into the Northern Rockies this afternoon is
already kicking off some showers downstream across Nebraska, and this
activity will likely expand overnight into a complex of showers and a
few thunderstorms that will track mainly across eastern Nebraska and
Iowa tonight, possibly making it as far south as northern Missouri.
Elevated instability as high as 800-1000 J/kg across these areas
could favor some strong storms with marginally severe hail overnight,
particularly toward the midnight to 4 AM time frame as shear
increases to near 50 kt. This instability will initially exist as far
south as the Missouri River early this evening, but erode quickly
from south to north overnight. Thus, if any storms can develop
earlier than midnight, they have a better likelihood of spreading
further south toward US-36 and possibly the Missouri River before
instability is lost across these areas.

On Tuesday a cold front will swing through the area on the heels of
tonight's upper wave, but with mainly west winds behind it, will lack
a real push of cold air with temperatures still reaching the upper
60s and lower 70s. The main impact will be drier air, which will
combine with gusty west winds to create a high fire danger especially
to the south of KC. More detail in fire weather discussion below.
Adiabatic temperature profiles behind the front and resulting shallow
instability could also kick off some afternoon showers.

Behind Tuesday's system, broad upper-level troughing will gradually
sag into much of the central U.S. for the remainder of the week. The
result for our area will be a gradual cool-down each day through
Saturday, with highs by the weekend in the upper 40s and lows in the
lower 30s (just slightly below normal for mid March). A weak system
Friday night and Saturday could kick off a few light rain showers,
possibly a few snowflakes especially up north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1213 AM CDT TUE MAR 15 2016

Band of showers and thunderstorms will move across northern MO
between now and sunrise. Small hail and isolated gusts to 40kt
possible as this activity moves through. Mostly VFR ceilings except
for MVFR cores under the strongest cells.

A cold front will track from west to east Tuesday with light
southeast winds ahead of the front veering and increasing into the
teens with gusts in excess of 25kt a few hours after the passage of
the front. VFR ceilings will also lower in the wake of the cold front
with scattered showers wrapping across northwest and west central MO
during the afternoon hours. Could see ceilings briefly lower to MVFR
threshold for several hours with the showers. West-northwest to
northwest winds will weaken early in the evening.

&&

.FIRE WEATHER...
Issued at 324 PM CDT MON MAR 14 2016

A cold front will track across the area on Tuesday, but the main
effect will be drier...not cooler...air. This combined with west
winds as high as 30 mph will present a high fire danger for many
areas, and possibly critical conditions to the south of KC where
humidity will be lowest. Considered a red flag warning for these
areas, but there's some question to how high winds will get, and if
humidity values will drop as low as 25 percent. There's the potential
for some clouds to develop during the afternoon, possibly even some
showers, which could keep conditions from becoming critical. Due to
the uncertainty and borderline nature, decided just to go with a
watch for now.

&&

.EAX Watches/Warnings/Advisories...
KS...Fire Weather Watch from noon CDT today through this evening for
     KSZ057-060.

MO...Fire Weather Watch from noon CDT today through this evening for
     MOZ053.

&&

UPDATE...MJ
DISCUSSION...Hawblitzel
AVIATION...MJ
FIRE WEATHER...Hawblitzel
Hazardous weather outlook, Mar 14, 2:20 PM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT MON MAR 14 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
220 PM CDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
 MAINLY NORTH OF INTERSTATE 70. A FEW STORMS COULD BECOME STRONG
 THIS EVENING...PRIMARILY NORTH OF HIGHWAY 36 AND WEST OF HIGHWAY
 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
 PORTIONS OF THE CWA TUESDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Mar 15, 12:54 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 AM CDT TUE MAR 15 2016

MOZ002-012-150630-
NODAWAY MO-ANDREW MO-
1254 AM CDT TUE MAR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW AND
SOUTHEASTERN NODAWAY COUNTIES UNTIL 130 AM CDT...

AT 1253 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...RAVENWOOD...BARNARD...CONCEPTION JUNCTION...BOLCKOW...GRAHAM...
PICKERING...ROSENDALE...GUILFORD...CLYDE...ARKOE AND CONCEPTION.

LAT...LON 4037 9460 4035 9460 4001 9483 4007 9506
      4008 9504 4011 9504 4012 9505 4013 9504
      4014 9505 4025 9503 4044 9493 4047 9477
TIME...MOT...LOC 0553Z 217DEG 26KT 4025 9492

BLAIR
Local storm report, Mar 15, 2:08 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 AM CDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             2 S MARYVILLE           40.31N 94.87W
03/15/2016  E0.88 INCH       NODAWAY            MO   TRAINED SPOTTER

&&

SBLAIR
Special weather statement, Mar 15, 2:42 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 AM CDT TUE MAR 15 2016

MOZ003>005-150815-
HARRISON MO-WORTH MO-GENTRY MO-
242 AM CDT TUE MAR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON...GENTRY AND
SOUTHEASTERN WORTH COUNTIES UNTIL 315 AM CDT...

AT 242 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STANBERRY TO 10 MILES
SOUTHWEST OF ALBANY TO KING CITY...AND MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BETHANY...ALBANY...STANBERRY...RIDGEWAY...EAGLEVILLE...NEW HAMPTON...
BLYTHEDALE...DARLINGTON...GENTRY...WORTH...ALLENDALE...DENVER...HATFIELD...
MARTINSVILLE AND FORD CITY.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 85 AND
109.

LAT...LON 4048 9390 4016 9400 4013 9415 4014 9421
      4012 9422 4005 9460 4039 9460 4057 9405
TIME...MOT...LOC 0742Z 243DEG 48KT 4027 9455 4016 9450 4004 9452

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:54 AM CDTSpecial Weather StatementEAXNodaway36 min
Mar 15, 2:42 AM CDTSpecial Weather StatementEAXGentry, Harrison33 min
Mar 15, 3:23 AM CDTSpecial Weather StatementEAXPutnam37 min
Mar 15, 3:28 AM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer37 min
Mar 15, 4:00 AM CDTSpecial Weather StatementEAXPutnam, Sullivan45 min
Mar 15, 6:35 PM CDTSpecial Weather StatementEAXAdair40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.